Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


strange syndrome
Mar 24, 2012

Dear Doctor, I want to submit my case because I need help to figure out what is happening to me. I have been HIV+ since 2001. I have been first on Combivir+Sustiva for the first 4 years of treatment, then switched to Truvada+Sustiva, and finally on Atripla since 2007. During all this time, my viral load has always been undetectable and my CD4 climbed from 380 to 760 (ratio CD4/CD8 0.7). My other labs have been always good, with only a slight increase of cholesterol and triglycerides. And my general state of health was always extremely good. However two years ago I started to fill ill, with recurrent crises every 15-20 days. The crises include: headaches, neuralgia, muscle and joint pains, swelling of joints, hands and face, redness of skin, abnormal heart beats and sudden changes in blood pressure. I had two episodes of suspected (unconfirmed) TIAs. The crises normally last 2-3 days and they leave me completely without forces.The only thing the could improve my state was to take large amount of Aspirin (other FANS would not work the same). In the last two months I also increased my weight by 11 kg, with an incredibly swollen abdomen and a lot of abdominal fat. My doctor had me undergo all sorts of blood tests (including hormone panel, antibodies, allergies etc etc) and physical exams (2 total body TC-scan, NMR, Scintigraphy, several echos, Doppler echos, etc etc) The results came back puzzling. In the blood and urine work, the only thing wrong is the insulin levels (now at an incredible 253 mU/L) while the glucose levels, c-peptide and glycated hemoglobin are normal. Also the ANA, IFI, smooth muscles and anti-cardiolipin antibodies were positive (confirmed after 8 weeks interval). The physical examinations showed a possible event of pulmonary embolism (Scintigraphy positive, TAC negative), slightly increased pulmonary blood pressure (echo-doppler) , slightly increased size of the right ventricle. In the meantime, the crises are becoming more and more frequent and stronger. My doctor says that she has never seen anything like this in the 20 odd years she has been working with HIV patients and she really does not know what to do next. Now she had me off all medications (including Atripla) to see if my body cleanse itself I guess she suspecting an intoxication by HIV meds! and if the symptoms finally subside. What do think about this?? Any clue or suggestions I could report to my doctor? Please help! I feel very hopeless. Thank you

Response from Dr. Henry

Seems unlikely to be due to Atripla. An insulinoma seems unlikely with normal C-peptide levels. Multiple endocrine neoplasia type 1 and 2, porhpyria, familial mediterranean fever, gluten enteropathy, and other unusual conditions may be in the differential diagnosis. I assume you have had consultation by a endocrinologist,immunologist, and/or hematologist. KH


Previous
Atripla sexual side effects
Next
Complera/flue like symptoms

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement